Custom Search

News

Tuesday 01 November 2005

Lithium intoxication associated with intramuscular ziprasidone in schizoaffective patients.

By: Miodownik C, Hausmann M, Frolova K, Lerner V.

Clin Neuropharmacol 2005 Nov-Dec;28(6):295-7

Antipsychotic agents have been used for the treatment of mood disorders in schizophrenic and schizoaffective patients. It has also been suggested that combinations of lithium and antipsychotics may be more effective than either class alone in treatment of schizoaffective patients. Lithium is known to interact with a variety of medications, including conventional and atypical antipsychotics. Although these combinations are generally well tolerated, they may sometimes lead to various adverse side effects. The authors report two schizoaffective patients with manic psychotic state and psychomotor agitation treated with lithium. Both patients developed symptoms of lithium intoxication after intramuscular ziprasidone treatment. To the best of their knowledge, this is the first description of such an adverse effect of this new atypical neuroleptic drug. They assume that lithium intoxication in the two presented cases was associated with the fast increase of ziprasidone serum level after its parenteral application, possibly affecting lithium excretion and thereby leading to lithium intoxication.

Use of this site is subject to the following terms of use